Background and Aims Infants contribute about 5.25% of total poisoning exposures in humans. We report first case of infant to have survived Amlodipine intoxication.
Methods 11 month old infant received 12.5 times the maximum therapeutic dose of amlodipine as a result of a medication error. He presented with vomiting, lethargy, breathlessness, muffled heart sounds and progressed to hypotensive shock within hours of admission. He received mechanical ventilation, fluid therapy with normal saline and inotropes. Peripheral pulses remained feeble and blood pressure was 70/40 mm of Hg. High dose insulin infusion at 0.5 u/kg/hr with intravenous 25% dextrose and intramuscular glucagon for maintaining euglycemia was given. Continuous infusion of calcium gluconate at 0.5 mEq/kg/hr was started simultaneously. To manage prerenal failure, oliguria and congestive cardiac failure induced pulmonary oedema peritoneal dialysis was initiated.
Result Infant improved rapidly after insulin and dextrose infusions (for 15 hours) along with glucagon and calcium gluconate infusion (for 72 hours) was initiated. Calcium channel blockers (CCB) are phenylalkyalamines. CCB act by binding to the α unit of the L Type calcium channels. Insulin secretion being calcium dependent, blockage of the L type channel results in impaired insulin secretion causing hypeglycemia. CCB poisoning results in insulin resistance. A continuous increase in blood sugar levels may predict sudden decline in hemodynamic variables rather blood pressure and pulse measurements.
Conclusion Hyperinsulinaemia/euglycaemia therapy is beneficial in seriously intoxicated patients with CCB induced hypotension, hyperglycemia, and acidosis. There may be benefit in using them in combination with other standard therapies.